This case involves a pediatric patient diagnosed with myoclonic epilepsy. The physician initially treated the patient with Depakote. However, the patient’s seizures remained uncontrolled. The physician then prescribed the patient Lamictal. Yet, the physician did not remove Depakote from the treatment protocol. Within two weeks, the child developed a rash on his inner thigh and red bumps on his cheek.
The patient’s mother contacted the physician. On the phone, the physician instructed the parent to give the child a steroid. The physician told the parent that the prescription for the steroid will be at the pharmacy. However, the patient’s condition continued to deteriorate. Two days later, the parent took the patient to the emergency room for evaluation. At the hospital, a physician prescribed the child Benadryl along with an additional corticosteroid.
Hours later, the patient’s mother noticed a blister on a portion of the rash. She then contacted a dermatologist who referred her back to the hospital.
Allegedly, there was an hours-long delay in treating the patient upon admission to the emergency room. A physician eventually diagnosed the child with Stevens-Johnson Syndrome. The child then went to pediatric intensive care where he ultimately required intubation. However, the patient continues to experience complications including significant ocular sequelae.
The Lamictal rash is a known warning sign that can lead to Stevens-Johnson Syndrome. Furthermore, it can be fatal and result in ocular damage. The physician should have immediately discontinued Lamictal and put supportive measures in place. Prescribing steroids without examining the child or removing the offending drug was negligent medical management.
A hypersensitivity reaction to the drug caused the Lamictal rash. Moreover, this reaction can trigger a severe medication-induced immune response. These reactions can appear shortly after taking the drug, even several hours or many days later. Standard of care dictates that physicians give patients and caregivers instructions as to this possible complication. Stevens-Johnson Syndrome is medication induced in most cases. Lamictal is an anticonvulsive medication well known to be associated with this adverse reaction. As a result, a black box warning is in place.
Negligent prescribing of Lamictal in a pediatric patient who had recently taken Depakote adds to the risk of the development of Stevens-Johnson Syndrome.
In this case, a failure to timely treat and diagnose signs of Stevens-Johnson Syndrome by the neurologist and the emergency room led to a delay in treatment. The prescribing of additional steroids only and failure to discontinue Lamictal is negligent. The effectiveness of interventions such as corticosteroid use is not conclusive.
Management of Stevens-Johnson Syndrome requires the immediate discontinuation of the inciting medication and supportive care to avoid refractory seizures and complications. Abrupt discontinuation of Depakote can lead to complications. A discharge from the emergency room was negligent as was the prescribing of Benadryl.
Stevens-Johnson Syndrome almost always requires continued medical observation. The complication is very well taught. Moreover, all medical staff should have known about the complication. As such, this patient’s diagnosis should have been immediately identified, and the patient should have been admitted for treatment and observation. The physician should have treated skin damage as a thermal burn.
Ocular manifestations resulting from Stevens-Johnson Syndrome include conjunctivitis, scarring of the conjunctiva, and inflammation inside the eye. Additionally, ocular manifestations also include corneal blisters and the perforation of the eye, which can lead to permanent vision loss
Expert Witness Questions
- What precautions should the physician have taken when converting from Depakote to Lamictal in young patients with epilepsy?
- Should the physician have advised the parent to watch for signs of Stevens-Johnson Syndrome? Should the physician have warned the parent about the possible drug reactions and interactions?
- What steps should the neurologist have taken when learning of the rash?
- What protocol should have been followed in the emergency room?
- Should the physician have ordered the titration of Depakote and discontinuation of Lamictal?
- What is the long-term prognosis for this patient?
- Should the neurologist and the ER staff have been expected to identify possible Stevens-Johnson Syndrome?
Expert Witness Involvement
Pediatric neurologists specialize in childhood epilepsy, diagnosis, and proper prescribing. An expert neurologist can speak to the violation of the standard of care here. This expert can also testify about the proper medical course of action in a child experiencing uncontrolled seizures.
Pediatric optometry experts specialize in diseases of the eye. These experts can speak to the treatment for damage caused by Stevens-Johnson Syndrome.
Emergency Room Physician
Emergency room expert physicians can speak to the common knowledge of Stevens-Johnson Syndrome, negligence, and the common standard of care.